I had a sensitivity to Sulfa antibiotic 20 years ago, and have since always said I was allergic to it as per the prescribing doctor. I have now been prescribed Alertec for narcolepsy, am I at risk for a reaction? Current dose is 100mg a day, then two weeks from now 200mg a day.
Alertec is a Canadian brand name for modafinil, known in the US as Provigil.
Both modafinil and sulfa drugs can produce a serious, sometimes fatal allergic reaction known as toxic epidermal necrosis, or Stevens-Johnson syndrome.
This reaction produces death of the upper layers of the skin, sometimes over large areas of the body surface. The dead tissue sloughs off, leaving raw, weeping lesions, which usually become infected. In fatal cases, death comes from overwhelming bacterial toxemia.
If your previous reaction to sulfonamides was of this type, you should avoid modafinil like the plague.
Safer alternatives for treating your narcolepsy would be methylphenidate, or an amphetamine.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 26 Jan 2013 • 3 answers
Updated 2 Apr 2013 • 1 answer
Updated 17 Jul 2013 • 1 answer
Updated 15 Sep 2015 • 1 answer
Updated 14 May 2016 • 1 answer